Tornadoes · United States · Ohio · 2011

EF1 tornado, Villa, Ohio, May 23, 2011

This EF1 tornado ran 0.4 miles across Clark County on May 23, 2011, touching down at 8:10 PM EDT and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 23, 2011
Touchdown
8:10 PM EDT (00:10 UTC)
Lifted
8:11 PM EDT (00:11 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$3,000
County
Clark County
Touchdown point
39.991, -83.762
Lift-off point
39.995, -83.756
Record number
1105231810-01

What the Weather Service recorded

A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.

Concrete blocks were lifted onto a roof, convergence was noted in a wheat field south of a farm house, four power poles were knocked down, and one house had insulation pulled out of it due to the tornado. The maximum estimated wind speeds based on damage was around 90 miles per hour.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS ILN issued a tornado warning for this county at 23:56 UTC, 14 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a severe thunderstorm watch, issued at 20:28 UTC and running to 01:52 UTC.

Issued (UTC)ExpiredProductOffice
20:28 UTC01:52 UTCSevere Thunderstorm WatchILN
23:16 UTC00:15 UTCSevere Thunderstorm WarningILN
23:56 UTC00:30 UTCTornado WarningILN
00:02 UTC00:18 UTCTornado WarningILN
00:07 UTC00:30 UTCSevere Thunderstorm WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at May 23, 5:50 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 23, 5:50 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT MON MAY 23 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING DUE TO A WARM
AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA
TONIGHT AND REMAIN ACROSS THE AREA FOR MOST OF THE WEEK. THIS WILL
KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TWO MAIN AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST OF
THE AREA. ONE SLOWER MOVING AREA OF SCATTERED THUNDERSTORMS IS
OVER NORTHERN INDIANA AND ANOTHER AREA MOVING INTO WESTERN
PORTIONS OF INDIANA. BOTH AREAS OF STORMS WILL MOVE THROUGH DURING
THE EVENING HOURS AND THEREFORE A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING WIND AND LARGE HAIL. FLOODING WILL ALSO BE A CONCERN
WITH THESE STORMS DUE TO HEAVY RAIN THAT OCCURRED YESTERDAY AND
DURING THE OVERNIGHT HOURS. THE SEVERE THREAT WILL MOVE OUT OF THE
AREA BY AROUND MIDNIGHT ALTHOUGH SOME PRECIPITATION WILL LINGER
ACROSS THE AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
FRONTAL BOUNDARY WILL LAY OUT ACROSS THE AREA ON TUESDAY WITH A
SHORT WAVE MOVING THROUGH DURING THE DAY. DUE TO THIS HAVE
INCREASED PRECIPITATION CHANCES TO 100 PERCENT FOR TUESDAY.
PRECIP CHANCES WILL DECREASE AS THIS FEATURE MOVES TO THE EAST
HOWEVER WITH FRONTAL BOUNDARY IN THE VICINITY WILL KEEP
PRECIPITATION IN THE FORECAST OVERNIGHT TUESDAY NIGHT. TEMPERATURES
WILL BE COOLER ACROSS THE NORTH ON TUESDAY AND WARMER ACROSS THE
SOUTH DUE TO BOUNDARY POSITION. WITH EXTENSIVE CLOUD COVER ACROSS
THE AREA TEMPERATURES TUESDAY NIGHT WILL ONLY DROP INTO THE MID
50S TO THE MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WARM FRONT WILL LIFT ACROSS THE REGION ON WEDNESDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE BOUNDARY WITH ONLY
SCATTERED STORMS IN THE WARM SECTOR. HOWEVER PRECIPITATION COVERAGE
WILL INCREASE SUBSTANTIALLY LATE WEDNESDAY NIGHT AND CONTINUE INTO
FRIDAY. THIS IN RESPONSE TO A CLOSED UPPER LOW IN THE MID
MISSISSIPPI VALLEY OPENING UP AND SLOWLY LIFTING ACROSS THE REGION.
AN ASSOCIATED SURFACE LOW AND COLD FRONT WILL MOVE THROUGH ON
FRIDAY. SUBSIDENCE IN THE WAKE OF THIS SYSTEM SHOULD BRING A LULL IN
PRECIPITATION FRIDAY NIGHT. BUT NEXT SHORT WAVE WILL BE APPROACHING
THE GREAT LAKES ON SATURDAY.

ALTHOUGH MODELS HAVE SHIFTED AWAY FROM THE FORECAST OF ANOTHER
CLOSED LOW DEVELOPING...IT STILL APPEARS TO BE UNSETTLED ACROSS THE
FORECAST AREA THROUGH THE HOLIDAY WEEKEND AS NUMEROUS SHORT WAVES
MOVE THROUGH THE GREAT LAKES IN FAST FLOW. THIS PATTERN WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR EACH DAY. BUT
TEMPERATURES SHOULD BE CLOSE TO OR EVEN SLIGHTLY ABOVE NORMAL AS
OPPOSED TO THE PREVIOUS COOL SOLUTION.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SQUALL LINE PROGRESSING QUICKLY EAST ACROSS SOUTHERN INDIANA LATE
THIS AFTERNOON. CURRENT TIMING HAS THIS TO THE WESTERN TAF SITES
AROUND 23Z. AIRMASS AHEAD OF THIS IS MODERATELY UNSTABLE SO
EXPECT IT TO PUSH ACROSS OUR ENTIRE AREA THROUGH EARLY EVENING.
WIND GUST TO AROUND 50 KNOTS WILL BE POSSIBLE WITH THE SQUALL LINE
AS IT MOVES THROUGH. SOME SHORT WAVE ENERGY PUSHING DOWN ACROSS
NORTHERN INDIANA AND NORTHERN OHIO COULD ALLOW ACTIVITY TO LINGER A
LITTLE LONGER AT KCMH/KLCK. ONCE PCPN MOVES THROUGH LATER THIS
EVENING...EXPECT A BREAK IN PCPN THROUGH THE OVERNIGHT HOURS INTO
TUESDAY MORNING. A BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA
THROUGH THE DAY ON TUESDAY AND AS WE DESTABILIZE THROUGH THE
AFTERNOON...SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP THROUGH THE
LATER PART OF THE TAF PERIOD.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, May 23, 5:48 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT MON MAY 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
548 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
FLOODING WILL ALSO BE A CONCERN DUE TO ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS
OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS
OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY.

DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS
WEEK THERE IS ALSO A POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, May 23, 7:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     FORT MCKINLEY           39.81N 84.26W
05/23/2011  E65 MPH          MONTGOMERY         OH   TRAINED SPOTTER

            WIND GUSTS OF 60 TO 70 MPH

&&
Local storm report, May 23, 7:50 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     HAMILTON                39.39N 84.56W
05/23/2011  M0 MPH           BUTLER             OH   ASOS

&&

HUGHES
Local storm report, May 23, 7:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
755 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     NON-TSTM WND DMG 5 S COLDWATER           40.41N 84.63W
05/23/2011                   MERCER             OH   EMERGENCY MNGR

            5 POWER POLES DOWN JUST SOUTH OF ST HENRY

&&
Local storm report, May 23, 7:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     3 W FAIRBORN            39.80N 84.07W
05/23/2011  M50 MPH          GREENE             OH   AMATEUR RADIO

&&

ANOVAK
Local storm report, May 23, 8:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
800 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     DELHI TOWNSHIP          39.10N 84.61W
05/23/2011                   HAMILTON           OH   AMATEUR RADIO

            LARGE TREE LIMBS SNAPPED.

&&

ANOVAK
Local storm report, May 23, 8:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
804 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     NON-TSTM WND GST PIQUA                   40.15N 84.25W
05/23/2011  E70 MPH          MIAMI              OH   AMATEUR RADIO

&&

ANOVAK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

0.2 hours before the tornado, 63 km from the path. May 24, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 729 joules per kilogram, CIN -44, lifted condensation level 1494 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 144 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
1714 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.2
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

11.8 hours after it, 63 km from the path. May 24, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -257, lifted condensation level 841 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-257 J/kg
Surface CAPE
44 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The radar

The Cincinnati radar (KILN), 64 km away, was scanning. The volume nearest the touchdown began at 00:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:11 UTCTSTM WND DMGNew MoorefieldClark, OHTWENTY POLES SNAPPED/MINOR DAMAGE TO HOUSE/MINOR DAMAGE TO APARTMENTS/BARN BLOWN OFF FOUNDATION
23:28 UTCTSTM WND GST 63Ki23 Washington Ch AptFayette, OH
23:37 UTCTSTM WND DMG2 Nw DaytonMontgomery, OHTREE DOWN ACROSS ROAD.
23:37 UTCTSTM WND DMG2 Se EnglewoodMontgomery, OHNUMEROUS TREES DOWNED IN PARTS OF ENGLEWOOD AND CLAYTON.
23:38 UTCTSTM WND DMGWest MiltonMiami, OHPANELS WERE RIPPED OFF A BARN.
23:38 UTCTSTM WND GST 65Fort MckinleyMontgomery, OHWIND GUSTS OF 60 TO 70 MPH
23:41 UTCTSTM WND DMG2 Nne Pleasant HillMiami, OHNUMEROUS TREES DOWN AND DAMAGE TO A DAIRY FARM ALONG RENCH ROAD. EXAMINATION FROM LAW ENFORCEMENT...IN COLLABORATION WITH NATIONAL WEATHER SERVICE METEOROLOGISTS...INDICATED THAT DAMAGE AT THIS LOCATION WAS CAUSED BY STR
23:41 UTCTORNADO2 Nne Pleasant HillMiami, OHNUMEROUS TREES DOWN AND DAMAGE TO A DAIRY FARM ALONG RENCH ROAD. POSSIBLE TORNADO REPORTED IN AREA OF DAMAGE.
23:42 UTCTSTM WND DMGRiversideMontgomery, OHSEVERAL TREES DOWNED
23:44 UTCTSTM WND DMG3 W BeavercreekMontgomery, OHSVRL TREES DOWN, 1 UPROOTED, APPROX 5 TREES TOPPED OFF AROUND 20 FT UP
23:46 UTCTSTM WND DMGBeavercreekGreene, OHPART OF A ROOF BLOWN OFF OF A RESTAURANT.
23:46 UTCTSTM WND DMGTipp CityMiami, OHTREE DOWNED ON A CAR.
23:46 UTCTSTM WND DMGW BeavercreekGreene, OHMULTIPLE TREES SNAPPED OR UPROOTED. ONE TREE FELL ONTO A HOUSE AND ANOTHER TREE FELL ONTO POWERLINES.
23:46 UTCTSTM WND GST 503 W FairbornGreene, OH
23:50 UTCTSTM WND DMG2 Ne AnnaShelby, OHTREE UPROOTED.
23:50 UTCTSTM WND GST 77AnnaShelby, OHHONDA PLANT
23:54 UTCTSTM WND DMG1 Ene XeniaGreene, OHA TREE WAS DOWNED ON EAST MARKET STREET.
23:54 UTCTSTM WND DMGSidneyShelby, OHTREE DOWNED/POWER POLES LEANING
23:55 UTCTORNADO 13 E FairbornGreene, OHNUMEROUS TREES SNAPPED AND UPROOTED. EF1 TORNADO WITH WIND SPEEDS APPROXIMATELY 90 MPH.
23:56 UTCTSTM WND DMG2 Se FairbornGreene, OHMULTIPLE TREES DOWNED ALONG DAYTON YELLOW SPRINGS ROAD NEAR THE GREENE COUNTRY CLUB.
23:56 UTCTSTM WND DMGEnonClark, OHTREES DOWNED.
23:58 UTCTSTM WND DMG3 N New CarlisleClark, OHROOF DAMAGE TO CHICKEN HOUSE
23:59 UTCTSTM WND DMGMaplewoodShelby, OHFENCE BLOWN DOWN.
00:02 UTCTSTM WND DMGDaytonMontgomery, OHLG TREE UPROOTED WIND GUST E60 MPH
00:02 UTCTSTM WND GST 0PiquaMiami, OH
00:02 UTCTSTM WND GST 70PiquaMiami, OH
00:02 UTCNON-TSTM WND GST 70PiquaMiami, OH
00:04 UTCTSTM WND DMGQuincyLogan, OHTREE DOWNED.
00:07 UTCTSTM WND GST 60LewistownLogan, OH
00:10 UTCTSTM WND GST 58Kedj Bellefontaine AptLogan, OH
00:10 UTCTORNADO 15 Nne SpringfieldClark, OHEF1 TORNADO CONFIRMED NNE OF SPRINGFIELD OHIO. POWER POLES DOWNED AND HOME DAMAGE REPORTED.
00:11 UTCTSTM WND DMGNew MoorefieldClark, OHTWENTY POLES SNAPPED/MINOR DAMAGE TO HOUSE/MINOR DAMAGE TO APARTMENTS/BARN BLOWN OFF FOUNDATION. CORRECTED TIME OF EVENT.
00:15 UTCTSTM WND DMG6 Nne SpringfieldClark, OHSVRL UTILITY POLES DOWN NR BOSART RD AND SR 4
00:15 UTCHAIL 0.5UrbanaChampaign, OH
00:28 UTCTSTM WND GST 63Ki23 Washington Ch AptFayette, OHCORRECTED TIME OF EVENT.
00:36 UTCTSTM WND DMGUnionville CenterUnion, OHTREE DOWNED.
00:39 UTCTSTM WND DMG4 W HilliardFranklin, OHA LARGE TRAILER WAS BLOWN OVER.
00:39 UTCHAIL 0.55 S MarysvilleUnion, OH
00:40 UTCTSTM WND DMG4 E MarysvilleUnion, OHBARN UNDER CONSTRUCTION HAD POSTS KNOCKED OUT OF THE GROUND ON HINTON-MILL RD
00:43 UTCTSTM WND GST 60Kmrt Marysville AptUnion, OH

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of May 23, 2011

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 231:45 PM CDTEF0Howell, MO1.0100$10,000
May 233:54 PM CDTEF0Cape Girardeau, MO0.540$1,000
May 235:23 PM EDTEF2Juniata, PA4.7250$50,000
May 234:26 PM CDTEF0Blaine, OK0.315
May 235:32 PM EDTEF0Huntington, IN0.430
May 235:39 PM EDTEF1Northumberland, PA1.2100$50,000
May 236:15 PM EDTEF0Luce, MI2.450
May 235:25 PM CDTEF1Gallatin, IL11.8200$250,000
May 236:37 PM EDTEF1Schuylkill, PA0.275$20,000
May 236:43 PM EDTEF0Dearborn, IN3.150$45,000
May 235:52 PM CDTEF0Osage, OK0.150
May 236:56 PM EDTEF1Van Wert, OH4.1100
May 237:25 PM EDTEF0Carbon, PA0.4501$75,000
May 237:43 PM EDTEF0Clermont, OH0.233$30,000
May 236:52 PM CDTEF2Stewart, TN13.31502$250,000
May 237:55 PM EDTEF1Greene, OH0.9100$3,000
May 237:10 PM CDTEF2Christian, KY17.31751$350,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.